Kentucky, 2013

Damaging Winds in Kentucky, September 12, 2013

September 12, 2013 · NWS JKL · 5 events in 4 counties and zones

Scattered strong to severe thunderstorms brought severe weather to portions of eastern Kentucky on September 12, 2013. A number of trees were blown down in Breathitt, Jackson, Magoffin, and Pike counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered strong to severe thunderstorms brought severe weather to portions of eastern Kentucky on September 12, 2013. A number of trees were blown down in Breathitt, Jackson, Magoffin, and Pike counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 12, 2:05 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 12, 2:05 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT THU SEP 12 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 226 PM EDT THU SEP 12 2013

SHOWERS AND THUNDERSTORMS IN A PRE FRONTAL TROF PUSHING THROUGH OUR
NRN COUNTIES AND NOW ENTERING OUR WRN COUNTIES. BULK OF RAIN CROSSING
THE OHIO RIVER JUST AHEAD OF THE COLD FRONT. TEMPERATURES ONLY
SLIGHTLY COOLER WHERE THE RAIN HAS PASSED BUT THE DEW POINTS ARE
SIGNIFICANTLY LOWER BEHIND THE FRONT. SATELLITE ALSO SHOWING A
DRAMATIC REDUCTION IN CLOUD COVER BEHIND THE FRONT. COLD FRONT HAS
BEEN SLOW TO MOVE THIS MORNING BUT IS PICKING UP SPEED AS A LOW LEVEL
JET PUSHES THE DRIER AIR FROM THE WRN GREAT LAKES INTO THE WRN CORN
BELT. FRONT SHOULD PUSH QUICKLY THRU ERN KY AND MOST...IF NOT ALL
PCPN SHOULD EXIT THE STATE AROUND MIDNIGHT TONIGHT. A WEAK SHORT WAVE
WILL FOLLOW THE FRONT EARLY FRI BUT WITH THE PARENT LOW CONTINUING TO
MOVE NE INTO NEW ENGLAND...THE MODELS INDICATE THAT THE ENERGY FROM
THIS SHORT WAVE WILL BE EAST OF THE COMMONWEALTH AND WHAT IS HERE
WILL NOT HAVE SUFFICIENT MOISTURE TO CREATE ANY ADDITIONAL PCPN.
TEMPS TONIGHT WILL BE SLIGHTLY COOLER THAN THIS MORNING BUT WITH THE
ADDITIONAL MOISTURE FROM THE RAIN AND CLEARING SKIES...FOG COULD BE A
PROBLEM FOR THE MORNING COMMUTE. HIGHS ON FRI WILL BE CONSIDERABLY
COOLER THAN RECENT WITH SOME LOCATIONS...ESPECIALLY IN THE NORTH...
STRUGGLING TO REACH THE 70 DEG MARK. THEN THE COOLER AIR WILL INVADE
THE REGION AIDED BY THE MUCH DRIER AIR. OVERNIGHT LOWS SAT MORNING
WILL GENERALLY FALL TO THE MID 40S WITH ANOTHER ROUND OF FOG...
POSSIBLY WIDE SPREAD AND DENSE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 305 PM EDT THU SEP 12 2013

MODELS ARE ALL IN REASONABLE AGREEMENT THROUGH THE EXTENDED PORTION
OF THE FORECAST. GFS BRINGS BACK MOISTURE A BIT FASTER THAN THE
ECMWF EARLY NEXT WEEK...BUT THIS IS USUALLY TOO FAST AND WILL FAVOR
THE DRIER ECMWF INTO EARLY NEXT WEEK. OTHERWISE...A PLEASANT WEEKEND
IS ON TAP AS A DRY AND COOL AUTUMN AIRMASS SETTLES OVER THE AREA.
HIGHS ON SATURDAY WILL STRUGGLE TO PUSH 70...WITH LOWS SATURDAY
NIGHT INTO THE 40S. AS THE HIGH SLIDES EAST ON SUNDAY...MILDER
READINGS ARE ANTICIPATED WITH HIGHS CLIMBING BACK INTO THE 70S TO
AROUND 80. A FAIRLY SEASONABLE STRETCH OF WEATHER IS THEN
ANTICIPATED FOR MUCH OF NEXT WEEK WITH DAYTIME HIGHS INTO THE UPPER
70S TO AROUND 80 AND LOWS IN THE 50S/60S. AS DEWPOINTS INCH HIGHER
ON TUESDAY...THE THREAT FOR A FEW AFTERNOON SHOWERS OR STORMS WILL
RETURN. WEDNESDAY AFTERNOON WILL FEATURE A BIT BETTER CHANCE WITH
THE BEST CHANCE COMING ON THURSDAY AS DEWPOINTS RETURN TO THE 60 AND
THE RIDGE...RESPONSIBLE FOR THE RELATIVELY QUIET WEATHER...BREAKS
DOWN OVER THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 119 PM EDT THU SEP 12 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AS A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA...GENERALLY
BETWEEN 18 AND 00Z. THE CONVECTION WILL WIND DOWN FROM NORTHWEST TO
SOUTHEAST IN THE EVENING. WINDS WILL START OUT FROM THE WSW AT 5 TO
10 KTS...AND THEN VEER TO THE WNW AND EVENTUALLY THE NORTH TONIGHT.
WITH PASSAGE OF LIKELY RAIN AND INFLUX OF COOLER AIR WILL INCLUDE AT
LEAST MVFR FOG FOR ALL TAF SITES..

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM...KAS
AVIATION...DUSTY
Hazardous weather outlook, Sep 12, 2:43 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT THU SEP 12 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
343 PM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY
THIS EVENING. SOME OF THE STORMS MAY BE STRONG...PRODUCING STRONG
WIND GUSTS...LOCALLY HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON TUESDAY...MAINLY NEAR
THE VIRGINIA AND TENNESSEE BORDERS. THUNDERSTORMS WILL ALSO BE
POSSIBLE ACROSS ALL OF EASTERN KENTUCKY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF STRONG WIND...
HAIL OR HEAVY RAINFALL OF ONE INCH PER HOUR OR MORE.

GEOGERIAN/DUSTY

In the hours before

Special weather statement, Sep 12, 3:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT THU SEP 12 2013

KYZ080-116-122045-
LAUREL-CLAY-
408 PM EDT THU SEP 12 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT THURSDAY AFTERNOON...

   WEST CENTRAL CLAY AND
   NORTHEASTERN LAUREL.

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ATLANTA...OR 7
MILES NORTH OF LONDON...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LANGNAU AROUND
415 PM EDT...CRAWFORD AROUND 420 PM EDT...PORTERSBURG AROUND 425 PM
EDT...BYRON AROUND 430 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF ONE TO
TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

JMW

The radar

The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
September 12, 3:10 PM EST
Where
Magoffin County, 0.8 mi NE of Carver
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.657, -83.038

Numerous trees were blown down on Hwy 1635.

Thunderstorm Wind, Magoffin

When
September 12, 3:12 PM EST
Where
Magoffin County, 0.34 mi NW of Sublett
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.683, -83.035

A tree was blown down on Hwy 7.

Thunderstorm Wind, Breathitt

When
September 12, 3:15 PM EST
Where
Breathitt County, 1 mi S of Camp Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.566, -83.180

A large limb was blown down on Hwy 542. Large limbs were blown down on Hwy 30 between mile markers 33 and 34.

Thunderstorm Wind, Pike

When
September 12, 3:55 PM EST
Where
Pike County, 0.7 mi S of Freeburn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.560, -82.149

Two trees were blown down on State Route 194.

Thunderstorm Wind, Jackson

When
September 12, 5:50 PM EST
Where
Jackson County, Sandgap
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.480, -84.080

A tree was blown down on Hwy 421 between mile markers 19 and 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472774, 472775, 472776, 472778, 472781.